New Mexico, 2016

Wildfire in New Mexico, June 10 to 11, 2016

June 10 to 11, 2016 · NWS ABQ · 1 event in 1 county or zone

A very hot, relatively dry, and unstable atmosphere on the afternoon of the 10th provided the necessary ingredients for any fires that developed to spread. A structure fire that started in the bosque north of Socorro quickly spread to nearby fuels.

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A very hot, relatively dry, and unstable atmosphere on the afternoon of the 10th provided the necessary ingredients for any fires that developed to spread. A structure fire that started in the bosque north of Socorro quickly spread to nearby fuels. The fire then ripped through the bosque along the Rio Grande and jumped the river early on the 11th. The fire grew to at least 500 acres through June 16th. Several structures ended up scorched along the bosque, including one house, a barn, and several outbuildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 10, 2:48 PM MST, 12 minutes earlier.

Area forecast discussion, Jun 10, 2:48 PM MST, 12 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
348 PM MDT FRI JUN 10 2016

.SYNOPSIS...
Storms will continue to roll off the high terrain this afternoon
and evening. Saturday will be quite active with numerous storms
expected. Some storms may produce heavy rain as moisture over the
state increases through Saturday morning. Another round of storms
is expected for Sunday, though less coverage is expected across
the west. The drying trend will continue through Tuesday, where
very few if any storms are expected. Near normal temperatures are
expected Saturday through Tuesday, but will warm back above normal
thereafter.

&&

.DISCUSSION...
Not quite as active this afternoon as it was this time yesterday.
Nonetheless, storms have fired over the higher terrain as expected.
Storm motion is slow today as the upper high slowly moves over north
central NM. Thus, storms will hug the high terrain for awhile until
gust front collisions can aid in new storm development over lower
elevations. Storm motion should also move any storms that develop
over the Sandia/Manzanos into the Rio Grande Valley. Another
interesting feature is the MCV that is shifting westward along the
AZ/Mexico border. As this shifts northward overnight, convection
should increase across much of AZ but may also clip far western NM
as well. If nothing else, there should be quite a bit of cloud cover
overnight across the west which will keep overnight lows quite warm.

Otherwise, moisture will be on the increase overnight from both the
southwest, aided by the MCV, and from the southeast, from the Gulf
of Mexico. Thus, PWATs are expected to rise substantially overnight
and into Saturday morning. The 12z Sat and 00z Sun ABQ Soundings may
near 1 inch which would be right around record values for the date.
Thus, there will be plenty of moisture to work with for heavy rain
producing storms. Storm motion will generally be from the SSW to
NNE. Both the NAM and the GFS are showing a small vort max moving
across western or central NM within the flow which should aid in
convective development. All-in-all, Saturday looks to be a busy day
nearly areawide.

By Sunday, drier air aloft begins to move in from the west which
will begin to taper precipitation chances. Given the amount of
moisture that will remain available, models may be under-doing QPF
amounts and storm coverage Sunday afternoon, especially across the
east where the drier air infiltration will have less of an impact.

Convective coverage decreases considerably more on Monday as the
Pacific low/trough moves into AZ, and the associated dry slot starts
to punch in from the southwest. Precip chances look to favor areas
across the far northeast where a weak boundary briefly drops into
the area Monday morning. The trough will pass over northern NM
Monday night, and a few showers or tstms will remain possible across
the far north.

Much drier conditions will be in store starting Tuesday as the dry
slot punches through the remainder of the state as the trough shifts
eastward. Though Tuesday, temperatures will fall back toward normal
values but after Tuesday, expect temps to rise back above normal as
ridging re-develops overhead.

34

&&

.FIRE WEATHER...
Upper high center will continue to migrate across NM tonight and to
our north and east Saturday, opening the door to what appears a
short but more moist period into Sunday. Steering flow has shifted
with cells moving to the south and southwest this afternoon and
evening. Later tonight cell motion should be to the west and
northwest, then to the north and northeast Saturday. High haines
central and west today will transition to low overall Saturday. Min
humidities will increase Saturday and overnight recoveries will be
good to excellent most areas Saturday night. Areas most favored for
wetting rain tonight through Sunday will be from the contdvd to the
central mt chain and portions of the eastern plains.

Drier air is still forecast to work into the state from the west
starting Sunday, becoming more vigorous Monday and Tuesday. Breezy
to windy conditions may develop each afternoon from the central
highlands to the east central plains where some critical conditions
are possible. Humidities trend downward and fair to poor recoveries
become widespread from the northwest plateau through the middle RGV.

High haines becomes widespread by next Wednesday, with poor humidity
recoveries and sub 10 percent min rh values dominating the west and
central. The GFS and ECMWF agree a hot and dry pattern with highs
typical of the later half of June could persist through the end of
next week and into the weekend.

&&

.AVIATION...
18Z TAF CYCLE
Upper high center shifting over nrn NM and then into the
midwestern u.s. next 24 hrs allowing a surge of moisture from
the south and west into NM. Therefore convection will become more
widespread but storm motion will vary with the upper circulation
and at times outflow dependent. Mts to be briefly obscured in
mvfr cigs/vsbys in clouds and precipitation with the stronger
showers and thunderstorms...which could produce gusts to around
40kt.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  62  87  58  89 /  10  20  20  10
Dulce...........................  50  84  48  83 /  20  40  40  20
Cuba............................  54  82  52  84 /  40  40  50  20
Gallup..........................  57  81  50  84 /  30  40  20  10
El Morro........................  53  76  50  79 /  40  50  30  10
Grants..........................  55  82  51  85 /  30  50  30  20
Quemado.........................  58  78  54  83 /  40  50  30  10
Glenwood........................  62  86  58  90 /  30  40  20  10
Chama...........................  48  78  47  77 /  30  50  50  20
Los Alamos......................  59  83  56  81 /  30  60  60  30
Pecos...........................  55  82  54  83 /  40  50  50  30
Cerro/Questa....................  51  78  51  77 /  30  60  50  40
Red River.......................  46  69  46  69 /  40  70  50  50
Angel Fire......................  42  73  43  74 /  40  70  50  40
Taos............................  49  83  50  83 /  20  50  50  20
Mora............................  53  79  52  81 /  40  60  50  40
Espanola........................  60  87  56  85 /  20  30  50  20
Santa Fe........................  59  83  56  82 /  40  60  60  20
Santa Fe Airport................  58  87  57  86 /  30  40  50  20
Albuquerque Foothills...........  65  87  62  88 /  40  50  40  20
Albuquerque Heights.............  67  89  63  91 /  30  40  40  20
Albuquerque Valley..............  65  90  63  92 /  30  40  40  10
Albuquerque West Mesa...........  65  90  62  92 /  30  40  40  10
Los Lunas.......................  65  90  63  91 /  30  50  40  10
Rio Rancho......................  64  90  61  91 /  30  40  40  10
Socorro.........................  66  92  64  92 /  30  50  40  20
Sandia Park/Cedar Crest.........  59  82  57  84 /  50  60  50  30
Tijeras.........................  61  88  58  89 /  50  50  50  20
Moriarty/Estancia...............  57  83  55  84 /  40  50  50  30
Clines Corners..................  56  82  56  84 /  30  60  50  30
Gran Quivira....................  59  84  58  85 /  30  60  40  30
Carrizozo.......................  62  88  62  89 /  30  50  30  20
Ruidoso.........................  56  82  57  82 /  30  70  30  30
Capulin.........................  55  81  56  82 /  30  40  40  30
Raton...........................  55  86  55  85 /  30  30  40  30
Springer........................  54  86  56  87 /  30  30  50  30
Las Vegas.......................  54  83  54  86 /  30  40  50  30
Clayton.........................  61  88  61  89 /  20  30  40  30
Roy.............................  58  84  58  87 /  30  30  50  30
Conchas.........................  65  91  66  93 /  20  30  50  30
Santa Rosa......................  63  93  64  95 /  30  40  50  30
Tucumcari.......................  66  93  66  97 /  20  30  50  30
Clovis..........................  64  88  65  93 /  20  30  40  30
Portales........................  65  88  66  94 /  20  30  30  30
Fort Sumner.....................  64  91  66  95 /  20  30  40  30
Roswell.........................  66  96  68  98 /  20  40  30  30
Picacho.........................  62  88  63  91 /  20  50  30  30
Elk.............................  60  83  61  84 /  20  60  30  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

34
Hazardous weather outlook, Jun 10, 4:19 AM MST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
519 AM MDT FRI JUN 10 2016

NMZ501>540-111200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
519 AM MDT FRI JUN 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY WILL BE
CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL...SMALL HAIL...GUSTY
OUTFLOW WINDS...AND FREQUENT LIGHTNING STRIKES. SOME ACTIVITY
ACROSS WESTERN NEW MEXICO WILL BE DRY IN NATURE WITH STRONG
DOWNBURST WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE WEEKEND
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND MINOR
FLOODING. STRONGER THUNDERSTORMS MAY PRODUCE LOCALIZED FLASH
FLOODING...ESPECIALLY AROUND MOUNTAINOUS TERRAIN AND FLOOD PRONE
AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GUYER

In the hours before

Special weather statement, Jun 10, 1:53 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
253 PM MDT FRI JUN 10 2016

NMZ515-102130-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-
253 PM MDT FRI JUN 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLFAX COUNTY UNTIL
330 PM MDT...

AT 253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTHEAST OF UTE PARK...OR 30 MILES WEST
OF RATON...MOVING SOUTHWEST AT 5 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN COLFAX
COUNTY.

&&

LAT...LON 3682 10491 3681 10489 3678 10486 3675 10482
      3671 10480 3657 10499 3670 10519 3686 10496
      3686 10494
TIME...MOT...LOC 2053Z 050DEG 6KT 3677 10497

SHOEMAKE
Special weather statement, Jun 10, 1:53 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
253 PM MDT FRI JUN 10 2016

NMZ508-102130-
SOUTHWEST MOUNTAINS-
253 PM MDT FRI JUN 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR CATRON COUNTY UNTIL 330 PM MDT...

AT 252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES WEST OF GILA HOT SPRINGS. THIS STORM WAS
NEARLY STATIONARY.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN CATRON
COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3331 10832 3320 10834 3320 10843 3321 10860
      3334 10861
TIME...MOT...LOC 2052Z 333DEG 1KT 3324 10846

34

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lower Rio Grande Valley

When
June 10, 3:00 PM MST to June 11, 10:00 PM MST
Where
Lower Rio Grande Valley forecast zone
Property damage
$500,000
Reported by
Broadcast Media

One house, a barn, and several outbuildings burned between the 10th and the 11th.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629986.